Monday Pharmaceutical Mystery: June 24
Why did the doctor lower this patient's gabapentin dose?
RC is a female patient, age 77 years. She comes into the pharmacy to pick up medications that the doctor was supposed to have sent over electronically. She was recently in the hospital, and she gives you her discharge paperwork to confirm the drugs she needs.
- Cephalexin 250mg bid #20
- Patiromer 8.4 grans qd #14
- Gabapentin 200mg tid #qs 30 day supply
She says she wants you put the new gabapentin prescription back to stock and delete that order. She wants to keep using the previous gabapentin that is on file.
In looking at the previous gabapentin order you see that is for a much higher dose, 900mg tid.
According the patient's discharge paper work, she was admitted for muscle weakness and difficultly ambulating. She was found to have a UTI which precipitated mild renal failure.
You see now that she is now a 100% mobile and ambulating without any difficulty.
Mystery: Why did the doctor lower the patient’s gabapentin dose?
Solution: RC had a decline in renal function, and her pervious gabapentin dose caused an accumulation of drug leading to debilitating adverse effects.
Gabapentin can have many adverse effects; some can mimic a unilateral or central type stroke. Now, with the opioid epidemic, gabapentin is being used more often. Pharmacists are in a good position to keep the public informed of the adverse effects and oversee the safe use of gabapentin.
Quintero GC. Review about gabapentin misuse, interactions, contraindications and side effects. J Exp Pharmacol. 2017;9:13—21. Published 2017 Feb 9. doi:10.2147/JEP.S124391